New York, 2011

Hail and Damaging Winds in New York, June 28, 2011

June 28, 2011 · NWS BGM · 15 events in 7 counties and zones

Showers and thunderstorms developed ahead of and along a cold front that pushed through the region in the afternoon. Some of the thunderstorms produced damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed ahead of and along a cold front that pushed through the region in the afternoon. Some of the thunderstorms produced damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 28, 1:56 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 28, 1:56 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
256 PM EDT TUE JUN 28 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TONIGHT...BRINGING A FEW SHOWERS
AND THUNDERSTORMS. HIGH PRESSURE WILL SLOWLY BUILD OVER THE REGION
WEDNESDAY AND THURSDAY...WITH DRY...COOLER...AND LESS HUMID
WEATHER. STARTING FRIDAY AND LASTING INTO NEXT WEEKEND...IT
APPEARS THAT HEAT AND HUMIDITY WILL GRADUALLY RETURN.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
215 PM UPDATE... STILL EXPECTING A BKN LN OF SHRA/TSRA TO MARCH
THROUGH CNTRL NY/NE PA LATE THIS AFTN/ERLY EVE. COMBINATION OF
UNSTABLE AMS (1000-1500 ML CAPES) AND IMPROVING DEEP-LYRD SHEAR
(0-6 KM VALUES OF 30-35 KT) COULD BE ENOUGH FOR A FEW STG/SVR
STORMS...SPCLY IN VIEW OF FORCING FROM UPPER-LVL TROUGH/SFC FRNT.

LATER TONIGHT...AFTER 03Z...AS FROPA OCCURS FROM W TO E...SHRA
SHOULD COME TO AN END...WITH SKIES BECOMING PTLY CLDY. DESPITE
LCLLY WET GRND FROM RAINFALL...LWRG DEW PTS/DRYING ALOFT SHOULD
PRECLUDE MUCH IN THE WAY OF FOG FORMATION OVERNIGHT/EARLY WED.

1 PM UPDATE... AS EXPECTED...TSRA ARE FORMING ACROSS WRN NY/PA
AND BACK OVER SRN ONT ATTM...COINCIDENT WITH LK BREEZE CONV BNDRYS
AND THE MAIN SYNOPTIC COLD FRNT. ALSO AS ANTICIPATED...CLDS ARE IN
THE PROCESS OF THINNING OUT...WITH DRY AIR ALOFT ADVANCING INTO
THE NORTHEASTERN U.S.

AS OF 16Z...ML CAPES HAVE REACHED 500-1000 ACRS THE WRN HALF OF
NY/PA...WITH SOME FURTHER DESTABILIZATION EXPECTED THIS AFTN (LKLY
REACHING 1000-1500). THROUGH EARLY AFTN...VERT SHEAR SHOULD REMAIN
WEAK...BUT THIS MAY ALSO INCREASE LTR IN THE DAY...AS A LRG SCALE
UPPER-LVL TROUGH APPCHS.

BOTTOM LN...STILL ANTICIPATING AN INCRS IN SHRA/TSRA WITH
TIME...WITH POPS IN THE LKLY/NUMEROUS RANGES BETWEEN ABOUT 21Z AND
02Z. CONVECTION SHOULD MOVE TO THE E THEREAFTER...FOLLOWING SFC FROPA.
BEST CHC OF STG/SVR STORMS WOULD PROBABLY BE LATER IN THE DAY...AS
SHEAR IMPROVES. SPC HAS ADDED OUR CWA TO THE SLGT RISK AREA FOR
SVR THIS AFTN/EVE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
230 PM UPDATE... STILL A QUIET PD FORESEEN OVERALL.

LINGERING UPPER-LVL TROUGH FROM SERN CANADA INTO NRN NEW ENG/NE NY
ON WED MAY TOUCH OFF A FEW DIURNALLY ENHANCED
SHRA/TSRA...PRIMARILY ACROSS THE NRN FINGER LKS/MOHAWK VLY/SRN TUG
HILL ZNS. MAINLY DRY WX ANTICIPATED ELSEWHERE.

WED NGT THROUGH FRI...HEIGHTS BUILD ACROSS THE ERN U.S...AS A
RIDGE EXPANDS FROM THE MIDDLE OF THE COUNTRY. THIS SHOULD LEAD TO
RAIN-FREE CONDITIONS...WITH A DAY TO DAY WARMING TREND IN TEMPS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A WARM FRONT FRONT PASSAGE IS STILL FORECAST FOR FRIDAY NIGHT WITH
THE COLD FRONT MOVING THROUGH SATURDAY. THIS BRINGS CHANCES OF
SHOWERS AND THUNDERSTORMS. SOME LINGERING SHOWERS MAY EXIST INTO EARLY
SUNDAY WITH THE UPPER TROF MOVING ACROSS. ZONAL FLOW SETS UP
ALLOWING FOR FAST MOVEMENT OF SHORT-WAVES ACROSS THE AREA. TIMING
BECOMES LESS CERTAIN BUT THE CHANCE OF SCATTERED SHOWERS AND
AFTERNOON/EVENING THUNDERSTORMS RETURN FOR THE FOURTH OF JULY AND TUESDAY.

TEMPERATURE FIELDS LOOK TO BE SEASONAL FOR THIS TIME OF YEAR WITH
DAYTIME READINGS IN THE LOW TO MID 80S AND LOWS IN THE MID 50S-MID
60S.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
GENERALLY VFR ACROSS THE AREA THIS AFTERNOON WITH SOME SCATTERED
MVFR CIGS AND A FEW LIGHT SHOWERS. THUNDERSTORMS ARE DEVELOPING
ALONG A PRE-FRONTAL TROUGH IN THE KROC TO KYNG LINE AT 1730Z. THIS
LINE IS EXPECTED TO MOVE EAST ACROSS THE AREA OVER THE NEXT FEW
HOURS. SOME OF THESE STORMS MAY PRODUCE STRONG GUSTY WINDS AND
HAIL. ADDITIONAL SHOWERS AND POSSIBLE THUNDERSTORMS ARE WITH THE
FRONT WHICH IS OVER WESTERN LAKE ONTARIO AND OVER LAKE ERIE. THE
FRONT WILL MOVE EAST PASSING THROUGH KRME KBGM AND KAVP BY
ABOUT 02Z. UPPER LEVEL LOW NORTH OF LAKE HERON WILL MOVE TO NORTH
OF EASTERN LAKE ONTARIO BY MORNING. THIS MEANS THAT CLOUDS WILL
REMAIN OVER THE AREA TONIGHT WITH SOME MVFR CIGS POSSIBLE AND A
FEW AREAS OF LIGHT FOG. CIGS SHOULD BE VFR BY LATE MORNING.

WINDS MAINLY SW 5-10 KTS...BECOMING LIGHT SW THIS EVENING AND THEN
W TO NW 5 TO 10 KT WEDNESDAY.

OUTLOOK...

WEDNESDAY NIGHT THRU FRI NIGHT...VFR...EXCEPT IFR VALLEY FOG
EARLY AM.

SAT INTO SUN...MVFR PSBL IN SHOWERS AND TSTMS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...BMW
AVIATION...BMW
Hazardous weather outlook, Jun 28, 12:24 PM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
437 AM EDT TUE JUN 28 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-290845-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
438 AM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND
CONTINUE THROUGH THIS EVENING. A FEW STORMS COULD PRODUCE STRONG
GUSTY WINDS AND BRIEF HEAVY DOWNPOURS LATE THIS AFTERNOON OR THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MSE

In the hours before

Special weather statement, Jun 28, 1:59 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
259 PM EDT TUE JUN 28 2011

NYZ015-016-282000-
SENECA NY-YATES NY-
259 PM EDT TUE JUN 28 2011

...STRONG THUNDERSTORM WILL AFFECT CENTRAL SENECA AND NORTHERN YATES
COUNTIES...

* AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  MIDDLESEX...AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  POTTER AND FRIEND AT 305 PM EDT...
  YATESVILLE AT 310 PM EDT...
  FERGUSON CORNERS AT 315 PM EDT...
  BENTON AND PENN YAN AT 320 PM EDT...
  BELLONA STN AND MILO CENTER AT 325 PM EDT...
  DRESDEN AND MAYS MILLS AT 330 PM EDT...
  KENDAIA AND MAC DOUGALL AT 340 PM EDT...
  ROMULUS AND LODI STATION AT 345 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4271 7736 4277 7731 4277 7699 4284 7698
      4284 7672 4277 7674 4271 7673 4268 7669
      4260 7670 4266 7736

MLJ
Special weather statement, Jun 28, 2:29 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
329 PM EDT TUE JUN 28 2011

NYZ016-017-282015-
CAYUGA NY-SENECA NY-
329 PM EDT TUE JUN 28 2011

...STRONG THUNDERSTORM WILL AFFECT CENTRAL CAYUGA AND NORTHERN SENECA
COUNTIES...

* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  WATERLOO...AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FAYETTE AND MAGEE AT 335 PM EDT...
  SENECA FALLS AND TYRE AT 340 PM EDT...
  CAYUGA AND CANOGA AT 345 PM EDT...
  CAYUGA AND UNION SPRINGS AT 350 PM EDT...
  FOSTERVILLE AT 355 PM EDT...
  THROOPSVILLE AND MAPLETON AT 405 PM EDT...
  AUBURN AND FLEMING AT 410 PM EDT...
  MELROSE PARK AND SENNETT AT 415 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4288 7697 4296 7697 4303 7658 4303 7650
      4300 7649 4301 7646 4285 7645 4285 7636
      4282 7633 4278 7696 4287 7698

MLJ
Special weather statement, Jun 28, 2:51 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
351 PM EDT TUE JUN 28 2011

NYZ015>018-282045-
CAYUGA NY-ONONDAGA NY-SENECA NY-YATES NY-
351 PM EDT TUE JUN 28 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT ONONDAGA...SOUTHERN
CAYUGA...SOUTHERN SENECA AND YATES COUNTIES...

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTH OF LYSANDER TO
  PLAINVILLE TO THROOPSVILLE TO UNION SPRINGS TO BENTON TO ITALY...
  AND MOVING EAST AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  ROMULUS AND PENN YAN AT 400 PM EDT...
  WARNERS AND VILLAGE GREEN AT 405 PM EDT...
  WYCKOFF AND SKANEATELES AT 410 PM EDT...
  WOODARD AND WILLARD AT 415 PM EDT...
  SCIPIO CENTER AND OVID AT 420 PM EDT...
  WILLETS AND WESTVALE AT 425 PM EDT...
  SYRACUSE AND SHELDRAKE SPRINGS AT 430 PM EDT...
  VENICE CENTER AND NEDROW AT 435 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4284 7681 4303 7665 4303 7650 4323 7647
      4321 7627 4325 7627 4321 7622 4327 7620
      4319 7600 4309 7597 4309 7592 4289 7591
      4284 7595 4277 7627 4273 7627 4262 7649
      4263 7667 4257 7662 4254 7665 4258 7737

MLJ
Special weather statement, Jun 28, 3:38 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
438 PM EDT TUE JUN 28 2011

NYZ015>017-023-025-282130-
CAYUGA NY-SCHUYLER NY-SENECA NY-TOMPKINS NY-YATES NY-
438 PM EDT TUE JUN 28 2011

...STRONG THUNDERSTORM WILL AFFECT NORTHERN SCHUYLER...NORTHERN
TOMPKINS...SOUTHEASTERN CAYUGA...SOUTHEASTERN YATES AND SOUTHERN
SENECA COUNTIES...

* AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR PORTER
  CORNER...AND MOVING EAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LODI AND LOGAN AT 445 PM EDT...
  TOWNSENDVILLE AND SEARSBURG AT 450 PM EDT...
  COVERT AND TRUMANSBURG AT 455 PM EDT...
  TAUGHANNOCK FALLS AND LANSINGVILLE AT 500 PM EDT...
  MYERS AND LANSING AT 505 PM EDT...
  WEST GROTON AND WEST DRYDEN AT 510 PM EDT...
  PERUVILLE AND GROTON AT 515 PM EDT...
  MC LEAN AND NUBIA AT 520 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4268 7627 4245 7625 4248 7704 4266 7704

MLJ

The radar

The Binghamton radar (KBGM), 100 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Yates

When
June 28, 3:42 PM EST
Where
Yates County, 1.38 mi S of Keuka Park
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
42.600, -77.080

On Keuka Lake, 12-14 foot boats were moved about 100 feet, 20 boats were tipped over and a large tree was blown down.

Thunderstorm Wind, Yates

When
June 28, 3:45 PM EST
Where
Yates County, Milo Center
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
42.670, -77.000

Trees and wires were blown down.

Thunderstorm Wind, Yates

When
June 28, 3:45 PM EST
Where
Yates County, 0.69 mi S of Mays Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
42.660, -76.980

Numerous trees were blown down at Long Point, near the shore of Seneca Lake.

Thunderstorm Wind, Madison

When
June 28, 3:58 PM EST
Where
Madison County, Sullivan
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.050, -75.870

Trees and wires were blown down.

Thunderstorm Wind, Cayuga

When
June 28, 4:20 PM EST
Where
Cayuga County, 0.69 mi S of Moravia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.710, -76.420

Trees and wires were blown down.

Thunderstorm Wind, Cayuga

When
June 28, 4:25 PM EST
Where
Cayuga County, Sempronius
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.730, -76.320

Numerous trees were blown down.

Thunderstorm Wind, Tompkins

When
June 28, 5:32 PM EST
Where
Tompkins County, 0.69 mi N of Dryden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.490, -76.300

Numerous trees were blown down in and around the town.

Thunderstorm Wind, Broome

When
June 28, 5:53 PM EST
Where
Broome County, Lisle
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.350, -76.000

Trees were blown down on Route 11.

Thunderstorm Wind, Broome

When
June 28, 5:53 PM EST
Where
Broome County, Whitney Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.330, -75.970

Trees were blown down on Route 26.

Thunderstorm Wind, Madison

When
June 28, 6:15 PM EST
Where
Madison County, 1.47 mi SSE of Oneida
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
43.080, -75.660

Thunderstorm Wind, Chenango

When
June 28, 6:34 PM EST
Where
Chenango County, Genegantslet
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.350, -75.800

Several trees were blown down on Race Road, County Route 3A and Route 12.

Hail, Chenango

When
June 28, 6:40 PM EST
Where
Chenango County, Greene
Measured
0.75 in hail
Reported by
Public
Coordinates
42.330, -75.770

Thunderstorm Wind, Chenango

When
June 28, 6:50 PM EST
Where
Chenango County, 1.38 mi N of Bainbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.300, -75.480

Telephone wires were downed.

Thunderstorm Wind, Delaware

When
June 28, 7:13 PM EST
Where
Delaware County, Masonville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.250, -75.370

Several trees and some wires were blown down.

Thunderstorm Wind, Chenango

When
June 28, 7:39 PM EST
Where
Chenango County, 1.38 mi N of Bainbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.300, -75.480

Telephone wires were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321183, 321187, 321188, 321184, 321189, 321190, 321185, 321191, 321192, 321193, 321194, 321186, 321196, 321197, 321195.